Thunderstorm Wind, Logan
- When
- May 20, 8:30 PM CST
- Where
- Logan County, 2 mi NW of Booneville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 35.151, -93.955
Trees were blown down.
The approach of an upper level low pressure system and associated cold front triggered thunderstorms in Arkansas, beginning on the evening of the 20th and continuing for much of the day on the 21st. A few of the storms became severe, while others produced heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
The approach of an upper level low pressure system and associated cold front triggered thunderstorms in Arkansas, beginning on the evening of the 20th and continuing for much of the day on the 21st. A few of the storms became severe, while others produced heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 20, 5:49 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 649 PM CDT MON MAY 20 2013 .DISCUSSION... UPDATED FOR THE 00Z AVIATION DISCUSSION BELOW. && .AVIATION... TOUGH FORECAST THIS EVENING. LINE OF CONVECTION APPROACHING FROM OKLAHOMA LOOKS TO BE HOLDING TOGETHER PRETTY GOOD AS OF 2345Z THIS EVENING. HAVE INCLUDED SOME TEMPO TSRA AT NORTHERN SITES AS IT LOOKS THAT IT WILL AFFECT KHRO AND KBPK. IT WAS ORIGINALLY THOUGHT THE LINE WOULD WEAKEN AND SLOW IT/S EASTWARD PROGRESSION...AND THAT INDIVIDUAL STORMS/SHOWERS WOULD THEN MOVE NORTHEAST WITH THE MEAN STEERING FLOW. HAVE TRENDED THE TAFS OVERALL IN THIS DIRECTION...BUT DID GO AHEAD AND MENTION VCSH AT KHOT AND KADF THIS EVENING IN CASE THE LINE PROGRESSES FURTHER INTO ARKANSAS THAN THOUGHT. WILL AMEND IF/WHEN NECESSARY IN THAT CASE. MVFR CONDITIONS ARE EXPECTED MOST PLACES TONIGHT AND SHOULD SEE VCSH SITUATIONS AT NORTHERN AND WESTERN SITES THROUGH THE OVERNIGHT HOURS. MORE WIDESPREAD SHOWERS AND STRONG THUNDERSTORMS WILL ERUPT ACROSS ARKANSAS TOMORROW. WENT WITH VCTS FOR ALL SITES TO ACCOUNT FOR THIS AS TIMING AND PLACEMENT NOT CERTAIN ENOUGH TO INCLUDE PREVAILING THUNDER AND MVFR/IFR CONDITIONS DURING LAST 6-8 HOURS OF THE TAF PERIOD. BUT REST ASSURED...THEY WILL BE AFFECTING MOST ALL TERMINALS TOMORROW. && .PREV DISCUSSION... /ISSUED 230 PM CDT MON MAY 20 2013/ ..SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... A VIGOROUS UPPER LOW WAS POSITIONED ACROSS THE NORTHERN PLAINS THIS AFTERNOON WITH A SFC FRONT EXTENDING FROM MN SOUTHWARD INTO CENTRAL OK. THIS FRONT WILL SLOWLY ADVANCE INTO THE STATE BY TOMORROW MORNING. CONCERN ATTM IS FOR THE POTENTIAL FOR SEVERE WEATHER ACROSS PORTIONS OF THE AREA THIS AFTERNOON THROUGH TOMORROW NIGHT. THE ATMOSPHERE ACROSS THE CWA IS QUITE UNSTABLE THIS AFTERNOON...WITH SFC BASED CAPE VALUES ARE AROUND 3400 J/KG. 18Z KLZK SOUNDING APPEARS TO HAVE SOME DATA ERRORS BUT THE CAP APPEARS TO HAVE ERODED SIGNIFICANTLY. STORMS ARE JUST STARTING TO FIRE UP IN OK AHEAD OF THE FRONT AND SUPERCELLS ARE A CONCERN. I AM CONCERNED THAT SUPERCELLS MAY FORM OR TRACK INTO THE WRN AND NWRN PORTIONS OF THE CWA TONIGHT. WITH THE ATMOSPHERE SO UNSTABLE I AM ALSO CONCERNED ABOUT THE EFFECT OF OUTFLOW BOUNDARIES. LOOKING AT THE 18Z HODOGRAPH...LOW LEVEL WINDS ARE MORE SWLY AND THE HODOGRAPH IS NOT QUITE AS OMINOUS...BUT I AM STILL CONCERNED ABOUT THE POSSIBILITY OF TORNADOES TONIGHT...MAINLY IN THE NWRN ZONES. AS STORMS ADVANCE EASTWARD THEY MAY TRANSITION INTO MORE OF A SQUALL LINE TYPE EVENT. QPF VALUES HAVE BEEN TOUGH TO NAIL DOWN BUT HEAVY RAIN FROM SLOW MOVING STORMS AND TRAINING EFFECTS WILL BE A CONCERN...PRIMARILY IN THE NWRN ZONES TONIGHT. I HAVE BEEN ON THE FENCE REGARDING THE ISSUANCE OF A FLASH FLOOD WATCH FOR THOSE AREAS TONIGHT. AFTER MUCH DEBATE...I WILL GO AHEAD AND ISSUE FOR THOSE AREAS TONIGHT THROUGH TOMORROW NIGHT. ANOTHER WATCH MAY BE NEEDED FARTHER SOUTH TOMORROW. AS THINGS PROGRESS EASTWARD STORMS WILL CONTINUE ACROSS THE CWA THROUGH TOMORROW NIGHT. THERE ARE STILL A LOT OF UNCERTAINTIES ABOUT THE SEVERITY OF THE EVENT AND THE TIMING OF THUNDERSTORMS. IN SHORT...THERE LOOKS TO BE A GOOD POSSIBILITY OF SEVERE WEATHER ACROSS MUCH OF THE CWA TOMORROW AS WELL...ALTHOUGH THE TORNADO THREAT LOOKS TO BE LOWER...WITH THE PRIMARY THREAT BEING STRAIGHT LINE WINDS AND HAIL. 53 LONG TERM...FRIDAY THROUGH MONDAY... ABOVE AVERAGE FORECAST CONFIDENCE WITH REGARD TO MEDIUM RANGE MODEL SOLUTIONS EXISTS FOR THIS PERIOD. SURFACE HIGH PRESSURE WILL BE BUILDING THROUGH MOST OF THE MISSISSIPPI VALLEY EARLY IN THIS PERIOD...AND WILL PROMOTE DRY CONDITIONS. INCREASING MID LEVEL HEIGHTS FROM THE SOUTHERN PLAINS...THROUGH THE MID SOUTH WILL PROMOTE CONTINUED DRY CONDITIONS...AS WELL AS AS WARMING TREND TOWARDS THE END OF THE PERIOD. 55 && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 85 70 78 62 / 10 50 90 60 CAMDEN AR 89 72 84 69 / 10 10 60 60 HARRISON AR 82 66 72 57 / 10 80 80 40 HOT SPRINGS AR 88 71 80 67 / 10 20 70 60 LITTLE ROCK AR 88 72 84 68 / 10 20 60 60 MONTICELLO AR 90 72 87 69 / 10 10 60 60 MOUNT IDA AR 87 71 79 63 / 10 40 80 60 MOUNTAIN HOME AR 83 67 74 59 / 10 80 90 60 NEWPORT AR 87 71 81 63 / 10 30 80 70 PINE BLUFF AR 89 72 87 68 / 10 10 60 50 RUSSELLVILLE AR 85 70 79 61 / 10 60 80 60 SEARCY AR 87 72 81 64 / 10 30 70 60 STUTTGART AR 89 72 84 67 / 10 10 60 60 && .LZK WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BAXTER-BOONE- JOHNSON-LOGAN-MARION-NEWTON-POLK-POPE-SCOTT-SEARCY-YELL. && AVIATION...64
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 1143 AM CDT MON MAY 20 2013 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 1143 AM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP DURING THE MID AND LATE AFTERNOON HOURS...ALONG AND AHEAD OF A SLOW MOVING SURFACE BOUNDARY...LOCATED ACROSS CENTRAL OKLAHOMA...TO WESTERN MISSOURI. THE STORMS ARE EXPECTED TO MOVE EASTWARD DURING THE LATE AFTERNOON HOURS...WITH THE STRONGEST STORMS AFFECTING AREAS ALONG AND THE NORTH OF A LINE FROM MENA...TO MOUNTAIN HOME. THE STRONGEST STORMS WILL AFFECT THIS AREA THROUGH LATE EVENING...AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...WIDESPREAD DAMAGING WIND GUSTS...AND TORNADOES. AS THE STORMS PROGRESS EASTWARD DURING LATE EVENING AND EARLY MORNING HOURS...ACROSS CENTRAL AND NORTHEAST SECTIONS OF ARKANSAS...SOME WEAKENING WILL OCCUR. HOWEVER...DAMAGING WIND GUSTS WILL STILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE AREA WIDE FOR TUESDAY AND TUESDAY NIGHT AS THE POTENT STORM SYSTEM TO THE WEST MOVES OVER ARKANSAS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS WITH THE STRONGEST STORMS. THE THREAT FOR TORNADOES WILL BE SOMEWHAT LIMITED DUE TO LACK OF SIGNIFICANT LOW LEVEL SHEAR. HOWEVER...CANNOT COMPLETELY RULE OUT AN ISOLATED TORNADO...ESPECIALLY IF THERE IS LOCALIZED INCREASE IN LOW LEVEL SHEAR ACROSS SOME PORTION OF THE STATE. HEAVY RAINFALL WILL ALSO BE POSSIBLE AS SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON TUESDAY AND THROUGH TUESDAY NIGHT. AS A RESULT...LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL DECREASE FOR THE MIDDLE OF THE WEEK AS WEAK HIGH PRESSURE MOVES OVER THE REGION. HOWEVER...A COLD FRONT WILL ATTEMPT TO MOVE INTO THE STATE THURSDAY INTO FRIDAY. THIS FRONT COULD TRIGGER SOME SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. HOWEVER...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER LOOKS LIMITED AT THIS TIME THIS FAR OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHWEST THIRD OF THE STATE BY LATE AFTERNOON...AND ACROSS CENTRAL AND NORTHEAST SECTIONS OVERNIGHT. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 55/62
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
800 PM CDT MON MAY 20 2013
ARZ003-004-210130-
BOONE AR-MARION AR-
800 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR BOONE AND NORTHWESTERN MARION
COUNTIES UNTIL 830 PM CDT...
AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
OAK GROVE TO 4 MILES EAST OF OAK GROVE TO NEAR GREEN FOREST TO 9
MILES NORTHEAST OF HUNTSVILLE...AND MOVING NORTHEAST AT 65 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HARRISON... WININGTON... WILLIS...
SELF... ROBERSON HOLLOW... OMAHA...
MYRTLE... LEAD HILL... DIAMOND CITY...
CAPPS... BERGMAN... ZINC...
SOUTH LEAD HILL... RIDGEWAY... BURLINGTON...
BATAVIA... ALPENA... WOODEN HILLS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3624 9294 3620 9331 3650 9330 3650 9329
3650 9277
TIME...MOT...LOC 0100Z 245DEG 56KT 3667 9333 3650 9326
3636 9332 3622 9351
/64SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
854 PM CDT MON MAY 20 2013
ARZ003-012-021-210240-
BOONE AR-JOHNSON AR-NEWTON AR-
854 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOONE...NORTHWESTERN
NEWTON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 945 PM CDT...
AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
LOST VALLEY SP TO 10 MILES WEST OF UPPER BUFFALO WILDERNESS AREA TO
16 MILES EAST OF WINSLOW...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
LOST VALLEY SP... JASPER... HARRISON...
WALNUT... VALLEY SPRINGS...
UPPER BUFFALO WILDERNESS AREA... RED BANK...
PRUITT... PIERCETOWN... OLVEY...
ERBIE... CARVER... CAPPS...
ZINC... YARDELLE... WAYTON...
VENDOR... SWAIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3598 9301 3575 9335 3570 9370 3577 9369
3577 9352 3588 9353 3589 9351 3595 9350
3600 9345 3607 9345 3608 9349 3613 9347
3613 9331 3621 9331 3632 9289
TIME...MOT...LOC 0154Z 251DEG 34KT 3613 9338 3592 9353
3576 9377
/64The Western Arkansas radar (KSRX), 40 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
25 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.
Trees were blown down.
Trees were blown down in the Mill Creek area.
Trees were blown down on Arkansas 88.
Large limbs were blown down. A storm spotter estimated winds at 60 mph.
Part of the roof was blown off a propane company, sheds were destroyed, and trees were snapped off or blown down. One tree landed on a house and another fell on a mobile home. Power poles were snapped off, with power, phone, and cable lines blown down.
Trees were blown down, and falling trees damaged three mobile homes. A shed was destroyed.
A number of large trees were blown down.
Some trees were blown over.
A number of large trees were blown down. One tree damaged a residence.
Numerous large trees were blown down. A few of the trees landed on houses or mobile homes. A couple of houses had wind damage to their roofs.
A number of large trees were blown down. One of the trees fell on the end of a mobile home. A small recreational vehicle was blown off its blocks. Two cars were damaged.
Some trees were blown down.
A small recreational vehicle being used as a residence was blown over. There were no injuries. A large hay barn was blown down, and another barn was damaged.
A number of large trees were blown down.
The roof was blown off a tractor shed, part of the roof was taken off a shop building, and the roof of a house was damaged. A number of large trees and power lines were blown down.
A number of large trees were blown down.
Power lines were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down in northern and northwestern parts of Perry County.
Large limbs were blown down.
Hail up to penny size fell.
Large limbs were blown down.
A tree was blown down south of Clinton.
Several roads were under water south of Marshall.
Large hail, up to 2 inches in diameter, fell in the Warren area. A number of pictures were provided in social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442282, 441043, 441045, 441046, 441048, 441644, 441645, 441649, 441660, 441052, 441661, 441647, 441651, 441053, 441054, 442285, 441653, 442284, 441056, 441057, 441657, 441658, 441654, 441655, 441062, 441064, 441065, 441066, 441067, 441664, 441662.